Stopping NSAID'S abruptly and Heart attack risk

Issues concerning developments in care of Ocular Inflammatory Disease and other noteworthy Items are contained in this forum.

Moderators: Mike Bartolatz, kwork

Locked
Mike Bartolatz
Posts: 6595
Joined: Fri Feb 06, 2004 9:58 pm

Stopping NSAID'S abruptly and Heart attack risk

Post by Mike Bartolatz » Wed Dec 22, 2004 12:13 pm

Stopping NSAIDs Abruptly Increases Heart Risk:
Heart Risk Spikes After Stopping Painkillers
http://www.medicinenet.com/script/main/ ... ekey=41031

MONDAY, Dec. 13 (HealthDayNews) -- People taking nonsteroidal
anti-inflammatory drugs (NSAIDs) who suddenly stop face an almost 50
percent increased risk for having a heart attack during the first few
weeks after discontinuing use of the painkillers, a new study finds.

NSAIDs include ibuprofen (Advil, Nuprin, Motrin), naproxen (Naprosyn,
Aleve), and aspirin. They are most commonly taken long-term for
conditions such as arthritis, tendonitis and bursitis. NSAIDs are
especially effective because they not only decrease pain, but also help
control swelling and inflammation.

In the new study, a team led by Lorenz M. Fischer at University Hospital
in Basel, Switzerland, looked at the risk of having a heart attack after
stopping NSAID therapy.

The researchers collected data from the British General Practice
Research Database on 8,688 patients who had a first heart attack between
1995 and 2001. They compared these patients with 33,923 similar patients
who did not have heart attacks, according to the report in the December
issue of the Archives of Internal Medicine.

Fischer's team found that, compared with those who did not take NSAIDs,
those who stopped taking the drugs had an almost 50 percent higher risk
of having a heart attack in the first month after ending NSAID therapy.

The greatest risk was among patients who had been taking NSAIDs for
rheumatoid arthritis or lupus. For these patients, the risk of having a
heart attack was about three times higher. For others who used NSAIDs
for long-term therapy, the risk was about two times higher.

However, there was no increased risk of having a heart attack among
those who were current NSAID users or who had stopped for at least 60
days, Fischer's team found.

"The study suggests that abrupt cessation of longer-term NSAID therapy
may increase the risk of MI and sudden discontinuation of NSAID therapy,
especially after long-term use, may have to be avoided," said study
co-author Raymond G. Schlienger.

Schlienger added that, given these findings, people on long-term NSAID
therapy should consult their doctor before they stop the treatment.
"Since abrupt discontinuation of long-term NSAID therapy might be
associated with a slightly increased MI [myocardial infarction, or heart
attack] risk, any modification of NSAID therapy should be discussed with
the responsible physician," he said.

"There is an anti-inflammatory effect of these drugs, and perhaps there
is a cardioprotective effect," said Dr. Michael E. Farkouh, an associate
professor of medicine at New York University School of Medicine.
"Patients with inflammation in blood vessels have a higher risk of
having a heart attack."

It is possible there is an inflammatory rebound, and platelets become
sticky when a patient abruptly stops NSAID therapy, Farkouh said. "You
are suppressing inflammation, and when you stop the drugs then it comes
back quickly, as does the platelet aggregation, and you clot more
easily," he explained.

Farkouh believes doctors need to pay attention to these drugs, and find
out if their patients are on long-term NSAID therapy. "We need to know
at what doses, and for what duration, they are taking the drug," he said.

"These are not benign drugs, even though they're over-the-counter," he
added. "If patients are going off these drugs, maybe they should taper
off these drugs instead of stopping them abruptly."

SOURCES: Raymond G. Schlienger, Ph.D., M.P.H., pharmacologist,
University Hospital Basel, Switzerland; Michael E. Farkouh, M.D.,
associate professor, medicine, New York University School of Medicine,
New York City; December 2004 Archives of Internal Medicine

Copyright © 2004 ScoutNews LLC. All rights reserved.
Mike Bartolatz
Moderator

Locked